Accessibility navigation

Perturbed Rankine vortices in surface quasi-geostrophic dynamics

Harvey, B. J. ORCID: and Ambaum, M. H. P. ORCID: (2011) Perturbed Rankine vortices in surface quasi-geostrophic dynamics. Geophysical & Astrophysical Fluid Dynamics, 105 (4-5). pp. 377-391. ISSN 1029-0419

Full text not archived in this repository.

It is advisable to refer to the publisher's version if you intend to cite from this work. See Guidance on citing.

To link to this item DOI: 10.1080/03091921003694719


An analytical dispersion relation is derived for linear perturbations to a Rankine vortex governed by surface quasi-geostrophic dynamics. Such a Rankine vortex is a circular region of uniform anomalous surface temperature evolving under quasi-geostrophic dynamics with uniform interior potential vorticity. The dispersion relation is analysed in detail and compared to the more familiar dispersion relation for a perturbed Rankine vortex governed by the Euler equations. The results are successfully verified against numerical simulations of the full equations. The dispersion relation is relevant to problems including wave propagation on surface temperature fronts and the stability of vortices in quasi-geostrophic turbulence.

Item Type:Article
Divisions:Science > School of Mathematical, Physical and Computational Sciences > Department of Meteorology
ID Code:5762
Uncontrolled Keywords:Surface quasi-geostrophic dynamics; Vortices; Temperature fronts; Linear waves
Publisher:Taylor & Francis Ltd

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation